Alert archive / Kansas / Red Flag Warnings in 2013

Red Flag Warning 6, NWS Dodge City, KS

April 29, 20134 counties in Kansas

NWS Dodge City, KS issued this red flag warning at Apr 29, 2013, 5:06 PM CDT for 4 counties in Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 29, 2013, 5:06 PM CDT (22:06 UTC)
Expired
Apr 29, 2013, 8:00 PM CDT
In force
3 hr
Issued by
NWS Dodge City, KS

Counties Clark County, KS, Ford County, KS, Hodgeman County, KS, Meade County, KS

The radar

The Dodge City radar (KDDC), 22 km from the middle of the area, began a volume at 22:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.1 hours before the alert went out and 24 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2013-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2013-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3057 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

368 
WWUS83 KDDC 292206
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
506 PM CDT MON APR 29 2013

...VERY DRY AND WINDY CONDITIONS WILL PREVAIL UNTIL SUNSET...

.GUSTY SOUTHWEST WINDS HAVE RESULTED IN VERY WARM TEMPERATURES AND
LOW RELATIVE HUMIDITIES OVER PARTS OF SOUTHWEST KANSAS. THESE
CONDITIONS WILL BE FAVORABLE FOR WILDFIRES.

KSZ064-078-087-088-300100-
/O.NEW.KDDC.FW.W.0006.130429T2206Z-130430T0100Z/
HODGEMAN-FORD-MEADE-CLARK-
506 PM CDT MON APR 29 2013

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CDT THIS EVENING FOR GUSTY WINDS
AND LOW RELATIVE HUMIDITY FOR PORTIONS OF MEADE...CLARK...FORD AND HODGEMAN
COUNTIES...

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A RED FLAG
WARNING FOR GUSTY WINDS AND LOW RELATIVE HUMIDITY...WHICH IS IN
EFFECT UNTIL 8 PM CDT THIS EVENING.

* AFFECTED AREA...FIRE WEATHER ZONE 064 HODGEMAN...FIRE WEATHER 
  ZONE 078 FORD...FIRE WEATHER ZONE 087 MEADE AND FIRE WEATHER 
  ZONE 088 CLARK.

* WINDS...SOUTHWEST 15 TO 25 MPH WITH GUSTS UP TO 35 MPH.

* TIMING...UNTIL 8 PM CDT.

* RELATIVE HUMIDITY...AS LOW AS 10 PERCENT.

* TEMPERATURES...IN THE UPPER 80S TO AROUND 90.

* IMPACTS...FIRE GROWTH POTENTIAL WILL BE VERY HIGH AND ANY
  OUTDOOR FIRES COULD QUICKLY GROW OUT OF CONTROL.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

GERARD
1 follow-up statement
731 
WWUS83 KDDC 300059
RFWDDC

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE DODGE CITY KS
759 PM CDT MON APR 29 2013

KSZ064-078-087-088-300200-
/O.EXP.KDDC.FW.W.0006.000000T0000Z-130430T0100Z/
HODGEMAN-FORD-MEADE-CLARK-
759 PM CDT MON APR 29 2013

...RED FLAG WARNING WILL EXPIRE AT 8 PM CDT THIS EVENING FOR GUSTY WINDS
AND LOW RELATIVE HUMIDITY FOR PARTS OF SOUTHWEST KANSAS.

CRITICAL FIRE WEATHER CONDITIONS ARE NO LONGER EXPECTED THIS EVENING.

$$

GERARD

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Apr 29, 3:29 PM CDT, 1 hour 37 minutes earlier.

Area forecast discussion, Apr 29, 3:29 PM CDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT MON APR 29 2013

...UPDATED FOR LONG TERM...

.SHORT TERM...(THIS EVENING THROUGH TUESDAY)
ISSUED AT 213 PM CDT MON APR 29 2013

MOSTLY CLEAR SKIES AND DRY CONDITIONS ARE ANTICIPATED TONIGHT
THROUGH TOMORROW AS THE ATMOSPHERE ABOVE THE HIGH PLAINS LOOKS TO
REMAIN FAIRLY DRY. MEANWHILE, A MID TO UPPER LEVEL LONG WAVE TROUGH
WILL BE DIGGING INTO THE PACIFIC NORTHWEST TONIGHT THEN INTO THE
NORTHERN ROCKIES TOMORROW. AS THIS SYSTEM MOVES INTO THE ROCKIES,
LEE TROUGHING LOCATED ALONG THE KS/CO BORDER WILL INTENSIFY ALLOWING
SOUTHERLY WINDS TO BE FELT ACROSS MUCH OF WESTERN KANSAS. THE
PRESSURE GRADIENT IS EXPECTED TO TIGHTEN ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS TOMORROW AS THE ATMOSPHERE MIXES. ERGO, BREEZY
CONDITIONS WILL BE OBSERVED IN THIS AREA DURING THE AFTERNOON HOURS.
A DRY LINE IS ALSO EXPECTED TO BE POSITIONED ACROSS FAR WESTERN
KANSAS. RH'S IN THE TEENS WILL BE LIKELY IN THE AFTERNOON INCREASING
FIRE DANGER. LUCKILY, WINDS SHOULD REMAIN BELOW RED FLAG CRITERIA. A
STRONG COLD FRONT IS THEN PROGGED TO MOVE INTO NORTHERN KANSAS
TOMORROW AFTERNOON. MODELS HAVE SLIGHTLY SLOWED DOWN THE SPEED OF
THIS FRONT AND HAVE PLACED THIS FRONT ALONG THE I-70 CORRIDOR AROUND
00Z. WITH SURFACE TEMPERATURES IN THE 80S AND DEWPOINTS IN THE LOWER
50S, A FEW THUNDERSTORMS MAY FORM AROUND THIS TIME. HOWEVER, THERE
WILL BE A MID LEVEL CAPPING INVERSION AROUND 700 MB AT THIS TIME SO
STORMS WILL HAVE A DIFFICULT TIME FORMING. I HAVE ONLY PLACED A
SLIGHT CHANCE OF THUNDERSTORMS IN THIS AREA TO ACCOUNT FOR THIS. AS
FOR TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO DIP INTO THE LOWER
TO MID 50S WITH THE EXCEPTION OF SOUTH CENTRAL KANSAS WHERE UPPER
50S WILL BE POSSIBLE DUE TO HIGHER SURFACE DEWPOINTS. HIGHS TOMORROW
LOOK TO RISE INTO THE UPPER 80S TO LOWER 90S WITH THE EXCEPTION OF
ALONG THE I-70 CORRIDOR WHERE UPPER 70S AND LOW 80S WILL BE
POSSIBLE.

.LONG TERM...(TUESDAY NIGHT THROUGH MONDAY)
ISSUED AT 323 PM CDT MON APR 29 2013

A STRONG UPPER LEVEL SHORTWAVE TROUGH IS FORECAST TO MOVE FROM THE
PACIFIC NORTHWEST THEN DIG INTO THE CENTRAL PLAINS ON WEDNESDAY
NIGHT AND THURSDAY. BY FRIDAY THE MODELS HAVE IT BECOMING A CLOSED
LOW AND HAVE IT WOBBLING SLOWLY EAST FROM EASTERN KANSAS AND EASTERN
OKLAHOMA AND INTO THE MISSISSIPPI VALLEY BY SUNDAY. THE GFS AND
ECMWF ARE IN GOOD AGREEMENT INTO THURSDAY THEN DIFFER ON THE
POSITION AND TRACK OF THE UPPER LOW AFTER THAT. THE SHORTWAVE WILL
BRING ANOTHER STRONG COLD FRONT ACROSS WESTERN KANSAS ON WEDNESDAY
MORNING INTO WEDNESDAY AFTERNOON. SHOWERS AND THUNDERSTORMS WILL
INCREASE IN COVERAGE ACROSS WESTERN KANSAS ON TUESDAY NIGHT AND
WEDNESDAY WITH A CHANCE OF RAIN AND/OR SNOW ON WEDNESDAY NIGHT INTO
THURSDAY. THE STORMS ON TUESDAY NIGHT WILL BE ELEVATED WITH SOME
HAIL POSSIBLE. SOME WET SNOW MAY STICK ON GRASSY AREAS WITH VERY
LITTLE IF ANY ACCUMULATIONS EXPECTED. HIGHS ON WEDNESDAY WILL BE
TRICKY WITH THE NAM MODEL MUCH MORE AGGRESSIVE WITH THE COOL DOWN
THAN OTHERS. WILL TREND WITH THE WARMEST TEMPS IN PARTS OF SOUTH
CENTRAL KANSAS IN THE 60S WHILE THE AREAS WEST MAY NOT GET OUT OF
THE 40S. WINDS BEHIND THE COLD FRONT WILL BE STRONG AND FROM 35 TO
45 MPH. OVERNIGHT LOWS BY THURSDAY MORNING COULD BE NEAR OR BELOW
THE FREEZING MARK FOR MUCH OF WESTERN KANSAS.

TEMPERATURES WILL BE COOL INTO EARLY NEXT WEEK WITH DAYTIME HIGHS
SLOWLY WARMING FROM AROUND 50 ON THURSDAY, TO THE LOW TO MID 60S BY
THE WEEKEND. OVERNIGHT LOWS WILL ALSO WARM TO AROUND THE FREEZING
MARK ON THURSDAY NIGHT TO AROUND 40 BY THE WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z TUESDAY AFTERNOON)
ISSUED AT 1229 PM CDT MON APR 29 2013

VFR CONDITIONS WILL PREVAIL TODAY AS A STALLED OUT FRONT BECOMES
DIFFUSE ACROSS CENTRAL KANSAS. WINDS THIS AFTERNOON WILL
GENERALLY BE LIGHT AND VARIABLE ACROSS HYS AND GCK TERMINALS WITH
SOUTHWEST WINDS ACROSS THE DDC TERMINAL. WINDS WILL THEN SHIFT TO
MORE OF A SOUTHERLY DIRECTION ACROSS ALL TAF SITES TONIGHT AS LEE
TROUGHING INTENSIFIES ACROSS THE KS/CO BORDER.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  88  45  47 /  10  10  50  50
GCK  51  86  40  44 /   0  10  40  50
EHA  49  91  43  46 /  10  10  30  40
LBL  55  91  45  47 /  10  10  30  40
HYS  53  82  43  47 /  10  20  60  60
P28  58  89  57  65 /  10  10  50  60

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HOVORKA_42
LONG TERM...KRUSE
AVIATION...HOVORKA_42
Hazardous weather outlook, Apr 29, 3:24 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
324 PM CDT MON APR 29 2013

KSZ030-031-043>046-061>066-074>081-084>090-302030-
TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN-
PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA-
PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER-
324 PM CDT MON APR 29 2013 /224 PM MDT MON APR 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS PORTIONS OF
CENTRAL KANSAS LATE TUESDAY EVENING ALONG AN ADVANCING COLD FRONT.
AT THIS TIME...IT APPEARS LARGE HAIL GREATER THAN THE SIZE OF A HALF
DOLLAR WILL BE THE PRIMARY SEVERE WEATHER THREAT WITH THE STRONGEST
STORMS...AND MAINLY CONFINED TO AREAS NORTHEAST OF A WAKEENEY TO
LARNED LINE.

A MIX OF WINTRY PRECIPITATION IS THEN EXPECTED LATE WEDNESDAY AND
WEDNESDAY NIGHT AS A VERY COLD AIRMASS MOVES INTO SOUTHWESTERN
KANSAS. AT THIS TIME...ANY SLEET OR WET SNOW ACCUMULATION SHOULD
BE CONFINED TO GRASSY AREAS ONLY AND LIGHT IN NATURE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

&&

FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC

42

Nearby

Red Flag Warnings in Kansas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.